Flood, Christian
- When
- December 16, 10:00 AM CST to December 17, 12:00 PM CST
- Where
- Christian forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
Low pressure developed early Sunday morning across the southern plains which pulled copious amounts of moisture northward across the lower Mississippi Valley area. As disturbances moved northeast across a frontal boundary moving east across the plains, a widespread continuous area of occasional heavy rainfall occurred over portions of southern Missouri and northern Arkansas for nearly two days.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Low pressure developed early Sunday morning across the southern plains which pulled copious amounts of moisture northward across the lower Mississippi Valley area. As disturbances moved northeast across a frontal boundary moving east across the plains, a widespread continuous area of occasional heavy rainfall occurred over portions of southern Missouri and northern Arkansas for nearly two days. The first wave of precipitation developed early Sunday morning and moved mostly across north central Arkansas, into south central Missouri during the morning and early afternoon. It produced locally one to two inches of rain for areas east of a Branson to Rolla line. Early reports of small creeks rising and flooded low water crossings began over south central Missouri by 10 am, with Highway J near Kirbyville closed due to the flooded Trigger Creek. By 3 pm, Highway T east south of Gainesville was closed and several locations in Douglas County had roads closed due to flooded low water crossings. The second wave of heavier precipitation fell over southern Missouri by late in the afternoon and early Monday morning. It produced another one to two inches of rainfall over the already saturated grounds around the area. Southwest Missouri started to receive more rainfall from this system, which produced flooded low water crossings across McDonald and Barry Counties of southwest Missouri. The rainfall tapered off Monday morning with some residual runoff from the persistent rainfall that lasted nearly 36 hours straight. Two day rainfall totals ranged from nearly 4 to 5 inches in portions of south central Missouri to one to three inches across extreme southwest Missouri and areas along and south of Interstate 44.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 16, 2:00 AM CST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 AM CST SUN DEC 16 2001 MAIN FOCUS WILL BE WITH PRECIPITATION CHANCES AND QPF THROUGH MONDAY MORNING. PRECIPITATION BEGAN YESTERDAY AFTERNOON ACROSS THE CWA WITH GOOD ISENTROPIC LIFT SETTING UP. THE RAIN..HEAVY AT TIMES IS CURRENTLY ONGOING WITH GOOD LOW LEVEL MOISTURE TRANSPORT. WIND PROFILES SHOW 30-50KT LOW LEVEL JET ACROSS EASTERN TEXAS WESTERN ARKANSAS ADVECTING TONS OF MOISTURE INTO THE AREA. PW VALUES WERE 1.15 IN. AT THE 00Z SGF SOUNDING...WITH ETA/AVN PW FORECAST VALUES OF 1.5 INCHES JUST TO THE EAST ACROSS SOUTH CENTRAL MO. MAIN UPPER LEVEL SYSTEM IS STILL WELL TO THE WEST ACROSS THE ROCKIES WITH SURFACE LOW STILL ACROSS WESTERN TEXAS. MODELS HAVE COME INTO MORE AGREEMENT WITH ONE ANOTHER FROM LAST NIGHTS DIFFERENCES. AVN HAS SEEMED TO HANDLE THIS SYSTEM AND THE PREVIOUS SYSTEM THE BEST FROM THE START AND WILL CONTINUE TO USE AS GUIDANCE. UPPER WAVE BEGINS TO PUSH EAST TODAY WITH SURFACE REFLECTION LIFTING INTO WESTERN ARKANSAS BY 00Z THIS EVENING. THE GOOD ISENTROPIC LIFT WILL CONTINUE WITH STRONG LOW LEVEL MOISTURE PUSH FROM THE GULF CONTINUING AHEAD OF THE LOW AS WELL. BEST MOISTURE AND LIFT TODAY WILL OCCUR SOUTH AND EAST OF I44. INHERITED A FLOOD WATCH FOR THAT AREA TODAY...AND SEE NO REASON TO DROP IT GIVEN THE HIGH PW VALUES AND THE HIGH CONFIDENCE IN HEAVY RAINFALL TODAY. PRECIPITATION DOESNT LOOK TO COME ALL AT ONCE...BUT WILL HAVE AN ACCUMULATING EFFECT...WHICH WILL MORE THAN LIKELY AFFECT MOSTLY THE CREEKS...STREAMS AND RIVERS IN THE AREA. TEMPERATURES STARTING IN THE MID TO UPPER 40S. MAV NUMBERS LOOK HIGH FOR EVERYONE BUT JOPLIN GIVEN THE HIGH INITIALIZATION. WILL GO CLOSER TO THE COOLER FWC NUMBERS. SURFACE LOW PUSHES NORTHEAST ACROSS THE BOOTHEEL AND INTO THE OHIO VALLEY REGION BY 12Z MONDAY MORNING. WILL LIKELY SEE DEFORMATION ZONE PRECIPITATION ACROSS THE CWA...SIMILAR TO PREVIOUS SYSTEM A COUPLE OF NIGHTS AGO. TEMPERATURE PROFILES LOOK SLIGHTLY WARMER THAN PREVIOUS NIGHTS PROFILES. WILL CONTINUE WITH ALL RAIN FOR PRECIPITATION TYPE. MOS NUMBERS LOOK TOO LOW WITH STRATUS EXPECTED TO CONTINUE THROUGH THE NIGHT. WILL GO A CATAGORY OR SO WARMER TONIGHT. SURFACE LOW PUSHES INTO WESTERN PA AS UPPER SYSTEM SHIFTS INTO THE OHIO VALLEY. DEFORMATION ZONE PRECIPITATION SHIFTS EAST ACROSS THE CWA DURING THE MORNING...AND SHOULD END RAIN BY MIDDAY. LOW LEVEL MOISTURE REMAINS IN PLACE HOWEVER...AND DONT SEE TOTAL CLEARING UNTIL AFTER SUNSET. UPPER RIDGE MOVES OVER THE AREA MONDAY NIGHT AND EXPECT CLEARING TO TAKE PLACE. MAY NEED TO WATCH FOR FOG DEVELOPMENT WITH CLEARING SKY AND ALL THE RAIN FROM PREVIOUS 2 DAYS. NEXT WAVE MOVES INTO THE CENTRAL AND NORTHERN PLAINS ON TUESDAY... AND SHOULD PUSH INTO CWA ON TUESDAY NIGHT AND WEDNESDAY. CURRENT FORECAST HAS NO PRECIPITATION MENTIONED WITH THIS SYSTEM. AVN QPF PUTS IN LESS THAN 0.01 AND DONT FEEL CONFIDENT ENOUGH TO INTRODUCE POPS YET. HOPE TO HAVE ISC GRIDS DONE BY 245 AM. .SGF... .KS...NONE. .MO...CONTINUE FLOOD WATCH FOR TODAY. ZONES MOZ082-083-092-096>098- 104>106. LINDENBERG
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CST SUN DEC 16 2001 * HAZARDOUS WEATHER THREATS... HEAVY RAIN. POSSIBLE FLOODING. * THREAT AREA AND TIMING... MOST OF SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI TODAY AND TONIGHT. THE HEAVIEST RAIN AND THE MOST SEVERE FLOODING THREAT WILL BE IN COUNTIES ALONG AND SOUTHEAST OF A LINE FROM SALEM TO BRANSON. * DISCUSSION... LOW PRESSURE WILL BEGIN TO LIFT OUT OF THE SOUTHERN PLAINS AND INTO WESTERN ARKANSAS BY THIS EVENING. AHEAD OF THIS AREA OF LOW PRESSURE...ABUNDANT GULF MOISTURE WILL CONTINUE TO PUSH INTO THE AREA. RAIN IS EXPECTED TO OCCUR MUCH OF THE DAY ACROSS THE OZARKS... WITH THE HEAVIEST RAIN EXPECTED IN SOUTHEAST AND SOUTH CENTRAL MISSOURI. SEVERAL INCHES OF RAIN IS EXPECTED OVER SOUTH CENTRAL MISSOURI THROUGH TONIGHT...WHERE A FLOOD WATCH IS IN EFFECT. * ADDITIONAL INFORMATION... SINCE THE RAIN IS EXPECTED TO OCCUR OVER A LONG PERIOD OF TIME... THE MAIN IMPACT WILL BE WITH RIVER...CREEK...AND STREAM FLOODING. IF YOU LIVE NEAR A CREEK OR STREAM...BE SURE TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS FLOODING THREAT. * EXTENDED OUTLOOK... THE RAIN ASSOCIATED WITH THIS SYSTEM SHOULD COME TO AN END ON MONDAY MORNING. THE NEXT SYSTEM TO BRING PRECIPITATION TO THE OZARKS LOOKS TO MOVE IN ON FRIDAY. LINDENBERG
The national radar mosaic for the moment the first event began.
10 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273950, 5273951, 5273952, 5273954, 5273955, 5273956, 5273958, 5273949, 5273953, 5273957.